South Nassau presents:

TRUTH IN MEDICINE

I bruise easily. Should I worry?

Q:I bruise easily. Should I worry?

 

A: No. Bruising easily can be normal in some people and becomes more common as you get older. Your skin gets thinner and blood vessels become a little more fragile, so it could be that you simply need to be more careful when hustling past sharp table corners.

You may also bruise more easily if you’re taking medicine that affects the blood’s ability to clot, including over-the-counter blood thinners such as ibuprofen or aspirin, or prescription blood thinners. Dietary supplements like fish oil and vitamin E, and foods like garlic and ginger have also been shown to have a blood-thinning effect.

Talk to your doctor if you suspect your bruising is the side effect of a blood thinner. If you experience nosebleeds along with bruising, or if the bruises are large and painful or appeared after you began taking a new medication, see your doctor to rule out a serious illness or drug complication.

For more information about primary care services available at South Nassau, click here.

Subscribe to our newsletter